Loading...
By Kristin J. Kelley
Edited by David G. Fairchild, MD, MPH, and Lorenzo Di Francesco, MD, FACP, FHM
The FDA is adding new warnings — including a boxed warning — to labels for the type 2 diabetes drug canagliflozin (Invokana and Invokamet) to caution about the increased risk for leg and foot amputations. The action is a response to results from the clinical trials CANVAS and CANVAS-R.
After 1 year, patients treated with canagliflozin had nearly twice the amputation rate as those given placebo (5.9 vs. 2.8 cases per 1,000 patients in the CANVAS trial). The toe and the middle of the foot were the most commonly amputated.
Patients using the drug should be aware of and report infections, pain, tenderness, sores, or ulcers affecting the feet or legs. Clinicians should consider a patient's risk factors before prescribing canagliflozin, including diabetic foot ulcers, neuropathy, peripheral vascular disease, or a prior amputation.
Comment
LINK(S):
FDA MedWatch safety alert (Free)
FDA drug safety communication (Free)
Background: Physician's First Watch coverage of FDA's initial warning (Free)